Starting Accutane After Breast Augmentation

I had a breast augmentation done 3 weeks ago. I was scheduled to start taking accutane 1 month after the augmentation, but my plastic surgeon told me to wait until 6 weeks post-op.

My dermatologist told me I only needed to wait for 2 weeks, but after doing my own research I am finding that I should wait 6 months. What is the actual recommendation?

Doctor Answers (3)

Prefer Plastic Surgeon's Advice

+2

Although I could not find anything in the literature regarding breast augmentation PRECEDING Accutane, my feeling is that it would be best to allow the scar to better heal before beginning Accutane.

There probably is no reason to hurry the introduction of Accutane, so why take a risk of a hypertrophic scar or keloid? Accutane inhibits the work of collagenase, an enzyme that remodels the collagen your body produces in response to an injury. Let the wound more fully heal so you do not end up with an ugly scar.


Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Accutane and Breast Augmentation Surgery

+1

The 6 month limitation to which you refer generally is the advice for stopping Accutane PRIOR to surgery. However, following surgery Accutane can commence at 6 weeks when the vast majority of the healing has been achieved. In this situation, I would follow the plastic surgeon's advice who may have more experience with regards to this specific recommendation.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Accutane and plastic surgery

+1

There is very little recent literature to provide support for or against Accutane following plastic surgery. The long held belief was that you should not undergo any cosmetic surgery for 6 months following accutane therapy. This assumption was based upon a few reports of thick hypertrophic scarring following accutane therapy. Since we have no good information to show that this is NOT a risk, I would recommend waiting at least the 6 weeks recommended by your doctor and maybe as long as 6 months. A few extra weeks of acne may be worth having a great outcome from your cosmetic surgery!

Dawn L. Sammons, DO
Ohio Dermatologist

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.